Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


thrombocytopenia - reason to go on meds?
May 18, 2007

I have been HIV+ since Nov 2003 and till now had steady readings of 500-600 CD4 and VL around 10K. But, my most recent bloodwork all of the sudden showed thrombocytopenia as my platelet count dropped to 33K from a previously normal range. My doc immediately put me on meds (Norvir+Reyataz+Truvada). Was this the right decision? Does the fact that my need to medicate stemmed from the thrombocytopenia rather than a drop in CD4 or rise in VL bode any consequences for my long term mortality? This has really shaken me as I never thought any other blood readings aside from CD4 and VL would cause a need to medicate. Thanks for your help.

Response from Dr. Wohl

I would hope that the platelet count was repeated to make certain there was no lab error before embarking on HIV therapy. Assuming so, I can see a rationale in initiating HIV meds. Low platelets can develop during HIV disease, possibly related to antibodies made against them by a struggling immune system. Even at a CD4 cell count of 500, the immune system dealing with HIV may not be 100% normal. HIV may also work to reduce platelet levels by infecting the bone marrow.

Therefore, treatment may help your doctor determine if such processes are at work. IF your platelet counts improve on HIV therapy, it indicates this was an HIV-mediated problem. If not, other causes of thrombocytopenia should be explored including diseases of the liver and/or spleen and other medications.

As you have learned, there are factors beyond the CD4 and viral load levels that influence whether HIV therapy should be started. Most importantly are symptoms of HIV related illnesses such as opportunistic conditions and symptoms such as weight loss and night sweats.

It may be that earlier treatment of your HIV will be a good thing not a bad one as we are learning that there are negative effects of uncontrolled HIV. Your low platelets would not lead me to believe your course would be more aggressive or problematic.

DW



Previous
kiss
Next
Generic Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement